Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 238, NWS Sioux Falls, SD

July 30, 2008Brule County, Charles Mix County, Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 30, 2008, 8:11 PM CDT for Brule County, Charles Mix County, Gregory County, South Dakota. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2008, 8:11 PM CDT (01:11 UTC)
Expired
Jul 30, 2008, 8:45 PM CDT
In force
34 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Brule County, SD, Charles Mix County, SD, Gregory County, SD

The radar

The North Platte radar (KLNX), 200 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 8:30 PM CDTHAIL 0.8816 N Burke, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2008-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2008-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1719 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1514 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.2
Supercell composite
10.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 310111
SVRFSD
SDC015-023-053-310145-
/O.NEW.KFSD.SV.W.0238.080731T0111Z-080731T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
811 PM CDT WED JUL 30 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
  NORTHWESTERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
  NORTHERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 845 PM CDT

* AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  EXTREME NORTHWESTERN GREGORY COUNTY...OR 22 MILES SOUTH OF
  CHAMBERLAIN...MOVING EAST AT 22 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL GREGORY COUNTY THROUGH 845 PM CDT
  RURAL CHARLES MIX COUNTY THROUGH 845 PM CDT
  RURAL BRULE COUNTY THROUGH 845 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

THIS REPLACES THE TORNAOD WARNING FOR NORTHERN GREGORY COUNTY.

LAT...LON 4351 9948 4351 9934 4351 9931 4352 9930
      4354 9930 4357 9935 4359 9935 4355 9899
      4328 9916 4341 9953
TIME...MOT...LOC 0110Z 283DEG 19KT 4348 9936

$$
CJ
4 follow-up statements
000 
WUUS53 KFSD 310112 CCA
SVRFSD
SDC015-023-053-310145-
/O.COR.KFSD.SV.W.0238.080731T0111Z-080731T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
811 PM CDT WED JUL 30 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
  NORTHWESTERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
  NORTHERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 845 PM CDT

* AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  EXTREME NORTHWESTERN GREGORY COUNTY...OR 22 MILES SOUTH OF
  CHAMBERLAIN...MOVING EAST AT 22 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL GREGORY COUNTY THROUGH 845 PM CDT
  RURAL CHARLES MIX COUNTY THROUGH 845 PM CDT
  RURAL BRULE COUNTY THROUGH 845 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

THIS REPLACES THE TORNADO WARNING FOR NORTHERN GREGORY COUNTY.

LAT...LON 4351 9948 4351 9934 4351 9931 4352 9930
      4354 9930 4357 9935 4359 9935 4355 9899
      4328 9916 4341 9953
TIME...MOT...LOC 0110Z 283DEG 19KT 4348 9936

$$
CJ
000 
WWUS53 KFSD 310121
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
821 PM CDT WED JUL 30 2008

SDC015-023-053-310145-
/O.CON.KFSD.SV.W.0238.000000T0000Z-080731T0145Z/
GREGORY SD-CHARLES MIX SD-BRULE SD-
820 PM CDT WED JUL 30 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTH CENTRAL BRULE...NORTHWESTERN CHARLES MIX AND NORTHWESTERN
GREGORY COUNTIES...

AT 820 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED 7 MILES NORTHEAST OF DIXON...OR 26 MILES SOUTH OF 
CHAMBERLAIN...MOVING EAST AT 24 MPH. ANOTHER STORM WAS LOCATED 12 
MILES NORTHEAST OF DIXON. 

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL GREGORY COUNTY THROUGH 845 PM CDT
  RURAL CHARLES MIX COUNTY THROUGH 845 PM CDT
  RURAL BRULE COUNTY THROUGH 845 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4351 9948 4351 9934 4351 9931 4352 9930
      4354 9930 4357 9935 4359 9935 4355 9899
      4328 9916 4341 9953
TIME...MOT...LOC 0120Z 278DEG 21KT 4343 9931

$$

CJ
000 
WWUS53 KFSD 310129
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
829 PM CDT WED JUL 30 2008

SDC015-310139-
/O.CAN.KFSD.SV.W.0238.000000T0000Z-080731T0145Z/
BRULE SD-
829 PM CDT WED JUL 30 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BRULE COUNTY IS
CANCELLED...

LAT...LON 4350 9934 4350 9903 4348 9903 4347 9904
      4333 9913 4333 9912 4332 9914 4328 9916
      4340 9935
TIME...MOT...LOC 0129Z 278DEG 21KT 4343 9923

$$

SDC023-053-310145-
/O.CON.KFSD.SV.W.0238.000000T0000Z-080731T0145Z/
GREGORY SD-CHARLES MIX SD-
829 PM CDT WED JUL 30 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHWESTERN CHARLES MIX AND NORTH CENTRAL GREGORY COUNTIES...

AT 829 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED 11 MILES EAST OF DIXON...OR 26 MILES SOUTH OF 
CHAMBERLAIN...MOVING EAST AT 24 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CHARLES MIX COUNTY THROUGH 845 PM CDT
  RURAL GREGORY COUNTY THROUGH 845 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4350 9934 4350 9903 4348 9903 4347 9904
      4333 9913 4333 9912 4332 9914 4328 9916
      4340 9935
TIME...MOT...LOC 0129Z 278DEG 21KT 4343 9923

$$

CJ
000 
WWUS53 KFSD 310144
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
844 PM CDT WED JUL 30 2008

SDC023-053-310154-
/O.EXP.KFSD.SV.W.0238.000000T0000Z-080731T0145Z/
GREGORY SD-CHARLES MIX SD-
844 PM CDT WED JUL 30 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHARLES MIX AND
NORTH CENTRAL GREGORY COUNTIES WILL EXPIRE AT 845 PM CDT...

THE STORM IS NO LONGER SEVERE. HOWEVER...THIS STORM WILL STILL BE 
CAPABLE OF PRODUCING HEAVY RAINS AND PEA SIZE HAIL.

LAT...LON 4350 9934 4350 9903 4348 9903 4347 9904
      4333 9913 4333 9912 4332 9914 4328 9916
      4340 9935
TIME...MOT...LOC 0144Z 278DEG 21KT 4342 9911

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:53 PM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, Jul 30, 3:53 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
353 PM CDT WED JUL 30 2008

.DISCUSSION...
CONVECTION REMAINS THE BIGGEST CHALLENGE FOR THE OVERNIGHT HOURS.
STARTING TO SEE SOME CONVECTION DEVELOP OVER THE BLACK HILLS...AND
ACROSS EASTERN MT INTO SOUTHWEST ND. UPPER LEVEL WINDS SHOULD STEER
THIS ACTIVITY TOWARD OUR NORTHWEST CWA BY LATE IN THE EVENING...AT
WHICH TIME INCREASING LOW LEVEL JET TOPPED BY FAIRLY STEEP LAPSE
RATES SHOULD SUSTAIN ACTIVITY AS IT TRANSLATES SOUTHEAST ACROSS OUR
CWA OVERNIGHT. ELEVATED INSTABILITY AND SHEAR LOOK SUFFICIENT ENOUGH
FOR SEVERE THREAT OF WIND AND HAIL...WITH LOCALLY HEAVY RAINFALL.
ALTHOUGH STORMS SHOULD BE PROGRESSIVE ENOUGH TO PRECLUDE ANYTHING
OTHER THAN A LOCALIZED/URBAN FLOOD THREAT DUE TO HIGH RAINFALL RATES.

WILL SEE CONTINUED CHANCES FOR THUNDERSTORMS TOMORROW. STRONGEST
THETAE ADVECTION AND HIGHEST CHANCES FOR THUNDERSTORMS INTO SW
MN...ALTHOUGH STEEP ELEVATED LAPSE RATES WILL EXIST ACROSS THE
ENTIRE CWA...SUCH THAT ANY SUBTLE FORCING COULD POP CONVECTION JUST
ABOUT ANYWHERE. IN ADDITION...MAY SEE SOME STORMS ALONG THE NOSE OF
LOW LEVEL JET AS IT SAGS SE ACROSS THE CWA. ANY THUNDERSTORMS
ACTIVITY TOMORROW MORNING SHOULD DIMINISH THROUGH THE MORNING HOURS.
MODELS INDICATING SOME MIDLEVEL COOLING BY TOMORROW AFTERNOON...AND
DEPENDING ON MORNING CONVECTION AND DAYTIME HEATING...THIS COULD BE
ENOUGH COOLING TO ALLOW SFC BASED STORMS TO DEVELOP BY LATE IN THE
DAY. A FEW STORMS WILL LIKELY BECOME SEVERE GIVEN THE STEEP LAPSE
RATES AND BULK SHEAR IN THE 40 TO 60 KT RANGES.

CHANCES FOR THUNDERSTORMS DECREASE SUBSTANTIALLY AFTER TOMORROW
EVENING AS UPPER RIDGE BUILDS INTO THE NORTHERN PLAINS. FRI THRU SUN
LOOK HOT AND HUMID WITH LITTLE TO NO CHANCE FOR THUNDERSTORMS. RIDGE
BEGINS TO BREAK DOWN EARLY NEXT WEEK...BRINGING SLIGHTLY COOLER
WEATHER AND THE NEXT DECENT CHANCE FOR THUNDERSTORMS.

&&

.AVIATION...
VFR EXPECTED THROUGH THE EVENING. CHANCE OF TSRA MOVING INTO KHON
PRIMARILY AFTER SUNSET...MOVING SOUTHEAST TOWARD KFSD AFTER 04Z-06Z
TIME FRAME. PERIODS OF MVFR-IFR VSBYS AND BRIEF MVFR CIGS POSSIBLE
WITH TSRA...BUT OTHERWISE VFR EXPECTED THROUGH THE REMAINDER OF THE
TAF PERIOD. ATTM...MAIN AREA OF TSRA EXPECTED TO REMAIN NORTHEAST OF
KSUX. LOW LEVEL MOISTURE STILL VERY ABUNDANT ACROSS THE AREA...AND
COULD SEE SOME MVFR-LOCALLY IFR FOG DEVELOPMENT AT KSUX TOWARD
MORNING...AND AT KFSD/KHON BEHIND ANY TSRA COMPLEX. HOWEVER
CONFIDENCE NOT HIGH ON DEVELOPMENT OF FOG SO HAVE NOT MENTIONED IN
EARLY AFTERNOON TAF PACKAGE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

JH/LIEBL
Hazardous weather outlook, Jul 30, 2:08 PM CDT, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
208 PM CDT WED JUL 30 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-311200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
208 PM CDT WED JUL 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE DURING THE LATE
AFTERNOON AND EARLY EVENING ACROSS CENTRAL SOUTH DAKOTA...MOVING
EAST ACROSS THE REMAINDER OF THE AREA OVERNIGHT. THE MOST
FAVORABLE AREA FOR THUNDERSTORMS TONIGHT APPEARS TO BE NORTH OF
THE MISSOURI RIVER VALLEY IN SOUTHEAST SOUTH DAKOTA...INTO
SOUTHWEST MINNESOTA AND PARTS OF NORTHWEST IOWA. SOME OF THE
STORMS TONIGHT COULD BECOME SEVERE... WITH HAIL TO THE SIZE OF
QUARTERS AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS THURSDAY AND THURSDAY NIGHT
SHOULD BE MOSTLY OVER SOUTHWEST MINNESOTA. A FEW OF THESE STORMS
COULD PRODUCE LARGE HAIL AND DAMAGING WINDS.

SCATTERED THUNDERSTORMS ARE POSSIBLE LATE SUNDAY AND SUNDAY
NIGHT...WITH A FEW SEVERE STORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM WEST OF A LINE
FROM DE SMET TO MITCHELL SOUTH DAKOTA...AND AFTER 10 PM OVER
THE REMAINDER OF SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA
AND NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 30, 5:00 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
500 PM CDT WED JUL 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     TSTM WND GST     4 S ALEXANDRIA          43.60N 97.78W
07/30/2008  E60 MPH          HANSON             SD   PUBLIC

&&

BT

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:39 PM CDTTornado WarningFSDGregory36 min
Jul 31, 5:42 AM CDTSevere Thunderstorm WarningFSDBrookings48 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.